Louisiana, 2007

Damaging Wind and Lightning Strike in Louisiana, July 17, 2007

July 17, 2007 · NWS SHV · 2 events in 2 counties and zones

Isolated strong to severe thunderstorms developed in a very moist and unstable airmass across northwest Louisiana. These thunderstorms produced strong winds as they decayed along with prolific lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong to severe thunderstorms developed in a very moist and unstable airmass across northwest Louisiana. These thunderstorms produced strong winds as they decayed along with prolific lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 2:06 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 17, 2:06 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT TUE JUL 17 2007

.DISCUSSION...
SHEAR AXIS OF UPPER TROF BECOMING MORE DIFFUSE WITH CONVECTION A
TAD MORE ISOLATED THUS FAR FOR THE AFTN. NOT A LOT OF CHANGE INTO
FRIDAY AS LOW CHANCE COVERAGE EXPECTED SE...VERY ISOLATED NE. NAM
DEFINITELY HOLDS THIS TREND...WITH SUSPECT AVN TRYING TO KEEP
CONVECTION ACTIVE AREAWIDE. NEWEST RUNS SLOWING COLD FRONT DOWN A
BIT AND ENTER NORTHERN CWA BY SATURDAY MORNING. MAY SEE STRONGER TSTMS
WITH THIS SYSTEM THAN TYPICAL SUMMERTYPE. NOT TOO OPTOMISTIC THAT
A FRONT WILL PUSH CLEAN THROUGH THIS LATE IN SUMMER SO MAY ONLY
SEE ONE OR TWO POPFREE PERIODS AFTER FROPA. GDEX SHOWS UPPER LOW FORMING
OVER CENTRAL TX IMMEDIATELY AFTER FROPA. EXPECT SUBSIDENCE TO
OCCUR OVER SOUTHERN PLAINS WITH SOUTHWARD PASSAGE OF UPPER
TROF...AND SO NORTHERN PORTIONS OF CWA MAY RISE WELL INTO 90S TO
BEGIN NEXT WEEK. /VII/

&&

.AVIATION...
UPPER TROUGH AXIS FROM ELD TO LFK TODAY. AT THE SFC...WEAK SOUTHERLY
FLOW REGIME EXISTS. WITH PLENTY OF LOW LEVEL MOISTURE FROM THE GULF OVER
THE AREA...EXPECT ISOLATED TO SCATTERED CONVECTION TO CONTINUE
THROUGH THE AFTERNOON AND EVENING. BEST COVERAGE WILL BE ALONG AND SOUTH OF
THE TROUGH AXIS...WITH ISOLATED COVERAGE NORTH OF THE TROUGH AXIS.
VFR CONDITIONS WILL CONTINUE THROUGH EVENING...CONVECTION WILL
PRODUCE LOCALIZED MVFR/IFR CONDITIONS ALONG WITH GUSTY WINDS. SOME
AREAS OF MVFR/IFR CIGS AND VSBYS ARE EXPECTED AROUND SUNRISE AND
WILL LIFT TO VFR BY LATE MORNING SATURDAY. /17/

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  91  74  92 /  20  30  30  30
MLU  72  90  73  92 /  30  30  30  30
DEQ  71  93  71  92 /  20  20  20  20
TXK  72  93  73  93 /  20  20  20  20
ELD  71  90  72  93 /  20  30  30  20
TYR  72  89  73  90 /  20  30  30  30
GGG  72  91  73  91 /  20  30  30  30
LFK  72  87  72  89 /  30  40  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 17, 11:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 17 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181059-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY...MAINLY IN NORTHERN LOUISIANA AND THE EAST TEXAS LAKES
AREA. ALTHOUGH AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 9 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Caddo

When
July 17, 2:45 PM CST
Where
Caddo County, Shreveport
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.480, -93.750

Lightning struck an oil tank about 5 miles south of Hwy. 175 near the Hutchinson Plantation in the Caspiana community. Resultant fire then spread to the neighboring oil tank...destroying both tanks. No injuries were reported.

Thunderstorm Wind, Natchitoches

When
July 17, 6:00 PM CST
Where
Natchitoches County, Natchitoches
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
31.770, -93.080

Trees were downed blocking several roads along the outskirts of the city limits including Hwy. 494. Some portions of the city were without power. Water accumulation on the roof of a local business caused the roof to collapse under the weight of the accumulated rainfall. The building was deemed beyond repair. The water flooded the entire building causing damage and soaking the carpet. The business was located on Third Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39950, 39949.